1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Hypo advice

Discussion in 'Type 1 Diabetes' started by Harriet90, Aug 23, 2019.

  1. Harriet90

    Harriet90 · Newbie

    Messages:
    2
    Likes Received:
    0
    Trophy Points:
    1
    Hi, I have had type one diabetes for 16 years and have never experienced this before. In the last few days I have had hypos around one hour after lunch. Usually I can correct with 15g fast acting carbs and be fine again within 15 minutes. However these hypos are refusing to budge for around two hours. Staying around the 3-3.5mmol/l mark despite multiple corrections. After a couple of hours it’s like all the carbs suddenly kick in and I’m shooting up to 18mmol/l.

    I’ve just adjusted my lunchtime carb ratio and basal rates for tomorrow as I’d rather run the risk of running a little high than have this again. I feel terrible now!
     
    • Hug Hug x 2
  2. helensaramay

    helensaramay Type 1 · Expert

    Messages:
    6,354
    Likes Received:
    6,243
    Trophy Points:
    178
    @Harriet90 have you changed what you are eating at lunchtime?
    It could be that you are eating something that is taking longer to digest (fatty foods like pizza are the classic guilty parties for this) so the carb absorption peak is delayed behind the insulin potency peak.
    Unfortunately, different foods are absorbed at different rates but our fast acting insulin works at the same speed regardless of what we eat.
    One way to overcome this is to carb count and use the normal carb ratio but split your dose. For example, take 50% before you eat and the other 50% 90 minutes or two hours later.
     
    • Agree Agree x 1
  3. Harriet90

    Harriet90 · Newbie

    Messages:
    2
    Likes Received:
    0
    Trophy Points:
    1
    Hi Helen,
    Thanks for your reply, I haven’t changed what I’m eating but I did have a baby a few months ago which has played havoc with a few things due to hormones I assume. Potentially it could be down to that? I’ve just never had hypos that have taken so long to correct but will try splitting my dose tomorrow to see if that helps. Thanks
     
    • Optimistic Optimistic x 1
  4. Marie 2

    Marie 2 LADA · Well-Known Member

    Messages:
    666
    Likes Received:
    410
    Trophy Points:
    103
    Hormones can cause all sorts of BG issues, so that would be high on the list. But if you are eating something higher fat at a meal, carbs will take longer to hit your bloodstream, so your insulin can mostly be gone (but causing a hypo because what you are correcting with, is being used by the insulin you took for the meal) but be gone by the time your food is digested, so then you end up with a spike. Also some diabetics develop Gastroparesis which slows digestion down. And then the nastiest one is RH.
     
    • Agree Agree x 1
    #4 Marie 2, Aug 23, 2019 at 7:09 PM
    Last edited: Aug 25, 2019
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook